Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Bone Marrow examination for neutropenia
Mar 2, 2001

I'll try to be as brief as possible. Up until about October 2000 I had not taken any HIV medication for about 4 years. In October my T4 count was about 3, viral load 800,000. My blood tests indicated neutropenia. At that time I began the following treatments: sustiva, DDI, D4T as well as periodic injections of Neupogen. My viral load did go way down to about 9,000. However neutropenia was always a big concern for my doctor. Due to side effects I had to go off sustiva and DDI and went on 3TC, Viramune and D4T. After two weeks I had a serious reaction to viramune and have had to stop all medications. A genotype was done and I'm waiting for results. However the neutropenia is still a big problem and I will be seeing a hematologist for this. My doctor has indicated a possible bone marrow disease and recommends a possible biopsy. What is your opinion and what is involved in a biopsy? Thank you

Response from Dr. Dezube

Although a bone marrow examination is rarely described as a pleasant experience, in your case, I do believe it is indicated. Given your low CD4 count, there are many different disease entities (various infections, various cancers, various benign conditions) which can cause neutropenia. I see no other way of getting the information. The procedure usually takes about 20 minutes or so. The doctor will both aspirate out a marrow specimen and take a chip of the bone. These samples will be sent to both the microbiology lab (to look for infection) and the pathology lab (to look for a variety of conditions). The doctor will numb the area with lidocaine (novocaine). I also use ativan in virtually all my patients. Ativan relaxes them and makes the bone marrow much easier to tolerate. It is, however, difficult to give ativan to patients who need to drive home after the procedure since it can make you drowsy. Good Luck with the procedure.


Previous
Lymphoma; IL-2 to boosts CD4 cells
Next
Internal warts, and yet nothing external?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement